Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 352, NWS Bismarck, ND

August 31, 2005Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2005, 2:21 AM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2005, 2:21 AM CDT (07:21 UTC)
Expired
Aug 31, 2005, 2:45 AM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 310721
SVRBIS
NDC079-310745-
/O.NEW.KBIS.SV.W.0352.050831T0721Z-050831T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
221 AM CDT WED AUG 31 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 245 AM CDT

* AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHELL VALLEY...OR ABOUT 29 MILES EAST OF BOTTINEAU...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELCOURT AROUND 225 AM CDT
  ROLLA AROUND 235 AM CDT
  ST. JOHN AROUND 240 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964

$$
TWH
2 follow-up statements
000 
WWUS53 KBIS 310736
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT WED AUG 31 2005

NDC079-310745-
/O.CON.KBIS.SV.W.0352.000000T0000Z-050831T0745Z/
ROLETTE ND-
236 AM CDT WED AUG 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR
NORTHEASTERN ROLETTE COUNTY...

AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ST. JOHN...OR ABOUT 32 MILES EAST OF BOTTINEAU...MOVING
NORTHEAST AT 25 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964

$$
TWH
000 
WWUS53 KBIS 310745
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
246 AM CDT WED AUG 31 2005

NDC079-310756-
/O.EXP.KBIS.SV.W.0352.000000T0000Z-050831T0745Z/
ROLETTE ND-
246 AM CDT WED AUG 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROLETTE COUNTY
EXPIRED AT 245 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:20 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Aug 30, 3:20 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE AUG 30 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SHORTWAVE AND ASSOCIATED SFC TROUGH AND FRONT MOVING SLOWER THAN
EARLIER ANTICIPATED. EXPECT FRONTAL PASSAGE AROUND 5 TO 7 PM ACROSS
WESTERN NORTH DAKOTA. MAIN CONCERN WILL BE GUSTY WINDS AS MONTANA
HAS BEEN REPORTING 30 TO 40 KT WIND GUSTS BEHIND THE FRONT. WILL
ISSUE A WIND ADVISORY FOR THE WESTERN THIRD OF THE STATE THIS
EVENING. MODELS CONTINUE TO BUILD UP CAPE ACROSS THE REGION TONIGHT
SO A SHORT PERIOD OF THUNDERSTORMS WITH THE FRONTAL PASSAGE IS
STILL THE CURRENT THINKING. AFTER THE FRONT MOVES THROUGH PRECIP
SHOULD MOVE OUT OF THE REGION AFTER SUNRISE SO WILL KEEP WEDNESDAY
DRY. REMAINDER OF THE WEEK WILL BE SPENT UNDER A BUILDING 500 MB
RIDGE SO EXPECT QUIET WEATHER WITH A SLOW WARMING TREND.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
ON SATURDAY THE UPPER LEVEL H500 RIDGE AXIS IS OVER THE CENTRAL
CONUS...THEN SHIFTS EASTWARD ON SUNDAY AS A H500 TROUGH MOVES
EASTWARD OVER THE ROCKIES. BY MONDAY MORNING THE H500 TROUGH IS
EMERGING EAST OF THE ROCKIES BRINGING SHORTWAVE ENERGY TO THE
NORTHERN PLAINS...WITH AN ASSOCIATED SURFACE FRONT. HAVE INTRODUCED
CHANCE OF THUNDERSTORMS MONDAY AND SHOWERS MONDAY NIGHT TO THE
REGION. HAVE KEPT TUESDAY DRY FOR NOW AS MOST OF THE SHORTWAVE
ENERGY IS EAST OF THE FORECAST AREA...BUT MAY SEE SOME LIGHT SHOWERS
TUESDAY WITH THE MAIN H500 COLD POOL IN SOUTH CENTRAL CANADA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY...WESTERN THIRD...TONIGHT.

&&

WAA/JV
Hazardous weather outlook, Aug 30, 4:03 AM CDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT TUE AUG 30 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT TUE AUG 30 2005 /303 AM MDT TUE AUG 30 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO WESTERN NORTH DAKOTA THIS
MORNING THEN SLOWLY EAST ACROSS CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND EARLY TONIGHT. GOOD DAYTIME HEATING AND DEWPOINTS
IN THE 50S WILL LEAD TO MODERATE INSTABILITY THIS AFTERNOON WITH
CAPES BETWEEN 1000 AND 2000 J/KG. THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE NIGHTTIME HOURS...SOME COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 30, 8:51 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 SW NOONAN             48.84N 103.09W
08/30/2005  1.00 INCH        DIVIDE             ND   TRAINED SPOTTER

&&

JC
Local storm report, Aug 30, 9:08 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             LARSON                  48.89N 102.87W
08/30/2005  1.00 INCH        BURKE              ND   PUBLIC

            LASTED 5 TO 10 MINUTES

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:53 PM CDTSevere Thunderstorm WarningBISDivide54 min
Aug 30, 8:21 PM CDTSevere Thunderstorm WarningBISBurke54 min
Aug 31, 4:33 AM CDTWind AdvisoryBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 1 more13 hr
Aug 31, 10:39 AM CDTHigh Wind WarningBISFoster, Kidder, Sheridan, Stutsman, Wells10 hr
Aug 31, 10:39 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Divide and 14 more11 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.